Anticoagulants such as Warfarin and Coumadin have been used since the 1940s to reduce the risk of stroke for those who have atrial fibrillation. While such drugs have the ability to prevent the formation of blood clots, they may be dangerous for those experience internal bleeding. Residents of nursing homes in Arizona and around the country may be especially vulnerable when given anticoagulants.
This is because they may not be administered properly, and patients may not be monitored for adverse reactions to such drugs. However, the dangers that drugs such as Coumadin may present may be overlooked as they are beneficial when used as intended. In one case an 89-year-old nursing home patient died because of an interaction between Coumadin and another medication that she was taking. Her death was caused by complications caused in part because doctors never monitored her blood while she was using the anticoagulant.
Medical experts believe that drugs like Warfarin and Coumadin are among the most dangerous in the country. A study published in 2007 estimated that errors related to those drugs caused more than 34,000 deaths per year. This is partially because a patient cannot have too much or too little of the drug in his or her system. Otherwise, it could lead to a blood clot or to internal bleeding.
A nursing home error such as improperly administering medication may lead to a patient experiencing serious health problems that could be fatal. If negligence on behalf of nursing home staff is the cause of such an error, the victim's family may want to have a lawyer's help in seeking compensation for the losses caused by such error.